Alert archive / West Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 261, NWS Blacksburg, VA

September 7, 1998Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 7, 1998, 8:32 PM EDT for Greenbrier County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1998, 8:32 PM EDT (00:32 UTC)
Expired
Sep 7, 1998, 9:20 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS01 KRNK 080031 RRA
SVRRNK
WVC025-080120-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT MON SEP 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA.

* UNTIL 920 PM EDT.

* AT 831 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 29 MILES NORTH NORTHWEST OF LEWISBURG OR 9 MILES
  NORTHWEST OF DUO MOVING EAST SOUTHEAST AT 45 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  DUO                             AROUND 840 PM EDT..
  WILLIAMSBURG                    AROUND 850 PM EDT..
  LEONARD                         AROUND 850 PM EDT..
  RENICK                          AROUND 900 PM EDT..
  FRANKFORD                       AROUND 900 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:40 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 7, 2:40 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED BOONE CCF TEMP
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT MON SEP 7 1998

MERE HOURS AFTER CRABBING ABT TEMPS NEARING 90 IN SEPT I AM
DELIGHTED TO BE WRITING ABT A FREIGHT TRAIN OF A COLD FNT WHICH WL
BREAK THE HEAT AND EVEN SOME RAFL TO BOOT.

THE NGM AND THE AVN (THE MDLS AVBL TNT) SEEM TO BE IN GOOD AGREEMENT
THIS FCST CYCLE.  FNT WL DRIVE THRU THE OHIO VLY TDY... AND PUSH
INTO THE CWA ABT MIDNIGHT.  THEREAFTER HIGH PRES WL BUILD IN AND DRY
WX SHD PREVAIL THRU THE MID WEEK PERIOD.

REGARDING THE CHCS PCPN.  DWPTS ARE POOLING IN THE LOW AND MID 70S
IMMEDIATELY AHD OF THE FNT.  H500 TEMPS (WHICH AT ABT -10 YEST
RESULTED IN GOLF BALLS IN SW VA) PROGGED TO WARM A CPL DEGS TDY.
THIS IS RSNBL GIVEN -8 AIR AT BNA AND 20 KT WRLY WNDS.  THE SURGE OF
LOW LVL MSTR SHD PROVIDE SOME INSTBY IMMEDIATLY AHD OF THE FNT
HOWEVER AND W/ STG JET DYNAMICS GENERATE SCTD SHRWS/TSTMS.
AS FOR TIMING... XPCT MOST OF THE ACTIVITY DURG THE ERLY AND MID EVE
W/ THE PREFRONTAL TROF AS WNDS TURN BRIEFLY TO THE SW.  ONCE THE
TROF PASSES WNDS WL TURN TO THE WEST AND EVEN SLIGHTLY NORTH OF WEST
WHICH IS TYPICALLY A PCPN KILLER E OF THE MNTNS.  ALTHOUGH I WD NOT
RULE OUT A STRAY SHRW W/ THE FNT THESE SHD BE RELATIVELY FEWER IN
NUMBER.

NOT SURE WHERE CRW WANTS TO PUT THE DRZL AND UPSLOP CLDS... CAN SEE
SOME IMMEDIATLY BHND THE FNT IN SE WVA/SW VA... BUT DO NOT SEE THEM
LASTING THRU THE DAY TUES.  RATHER CAN SEE VERY LOW CLDS BREAKING
AND BEING FILLED BY RELATIVELY HIER CU W/ NO DRZL.  EFFECT ON TEMPS
SHD BE THE SAME EITHER WAY.  QUITE A BIT OF CU IN OTHR AREAS TOO...
BUT THINK THERE WL BE SOME SUNSHINE.

XPCT A BREEZIER SPELL OF WX OVR THE NEXT CPL OF DAYS.  TDY... WNDS
CRANKING UP TO 30 KTS AT H850 AND STRONG MIXING SHD BOOST SURFACE
WINDS EASILY INTO THE 10 TO 20 MPH AND GUSTY RANGE.  WHEN THE H85 CAA
BEGINS IN EARNEST XPCT MORE MIXING IN THE OPPOSITE DIRECTION W/
SIMILAR WND SPEEDS...MAYBE EVEN HIGHER ON THE RIDGES.  THE NGM
DOESN/T  APR TO HAVE A GOOD HANDLE ON THAT. XPCT 10 TO 20 FM THE
NORTHWEST TMRW AS WELL.

BELIEVE THE FWC TEMPS ARE RSNBL AND WL FOLLOW CLOSELY XCP FOR TNT
WHEN TIMING OF FNT SUGGESTS SOME PLACES FM FOOTHILLS WWD CD BE
SLIGHTLY COLR.

ROA 95/64/74 35-
LYH 96/66/72 240
DAN 97/72/80 240
RNK 90/60/70 35-
BLF 85/57/62 351
BOO 86/56/67 351

DESROSIERS

In the hours before

Special weather statement, Sep 7, 6:30 PM EDT, 2 hours 2 minutes before
WVZ042>045-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON SEP 7 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST
   VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHERN WEST VIRGINIA WHICH CONTINUES UNTIL
MIDNIGHT.

THIS WATCH INCLUDES THE COUNTIES OF GREENBRIER... SUMMERS...
MONROE... AND MERCER.

A LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN OHIO AND NORTHERN
WEST VIRGINIA WILL MOVE EAST-SOUTHEAST DURING THE REMAINDER OF THE
EVENING...POSSIBLY DROPPING INTO SOUTHEAST WEST VIRGINIA DURING THE
MID-EVENING HOURS. THESE STORMS COULD PRODUCE DAMAGING STRAIGHT-
LINE WINDS AS THEY PASS THROUGH.

REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER I`NFORMATION.

JDS
Special weather statement, Sep 7, 6:30 PM EDT, 2 hours 2 minutes before
WVZ042>045-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON SEP 7 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST
   VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHERN WEST VIRGINIA WHICH CONTINUES UNTIL
MIDNIGHT.

THIS WATCH INCLUDES THE COUNTIES OF GREENBRIER... SUMMERS...
MONROE... AND MERCER.

A LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN OHIO AND NORTHERN
WEST VIRGINIA WILL MOVE EAST-SOUTHEAST DURING THE REMAINDER OF THE
EVENING...POSSIBLY DROPPING INTO SOUTHEAST WEST VIRGINIA DURING THE
MID-EVENING HOURS. THESE STORMS COULD PRODUCE DAMAGING STRAIGHT-
LINE WINDS AS THEY PASS THROUGH.

REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER I`NFORMATION.

JDS

Nearby

Severe Thunderstorm Warnings in West Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.